U

FIGURE 11-13 (see Color Plate)

Intravascular coagulation in a cyclosporine-treated renal transplant recipient. Cyclosporine produces a dose-related decrease in renal function in experimental animals and humans [17] that is attributed to the drug's hemodynamic action to produce vasoconstriction of the afferent arteriole entering the glomerulus. When severe enough, this can decrease glomerular filtration rate. Although the precise pathogenesis of the renal hemodynamic effects of cyclosporine are unclear, endothelin, inhibition of nitric oxide, release of vasoconstrictor prostaglandins such as thromboxane A2, and activation of the sympathetic nervous system, are among the candidates for cyclosporine-induced vasoconstriction [18].

The diagnosis of cyclosporine-induced acute renal dysfunction is not difficult when the patient has no other reason for reduced renal function (eg, psoriasis, rheumatoid arthritis). In renal transplant recipients, however, the situation is completely different. In this clinical setting, the clinician must differentiate between cyclo-sporine injury and acute rejection. The incidence of this acute cyclosporine renal injury can be enhanced by extended graft preservation, preexisting histologic lesions, donor hypotension, or preop-erative complications. The gold standard for this important distinction remains renal biopsy.

In addition, cyclosporine has been associated with hemolytic-ure-mic syndrome with thrombocytopenia, red blood cell fragmentation, and intravascular (intraglomerular) coagulation. Again, this drug-related intravascular coagulation has to be differentiated from that of acute rejection. The absence of clinical signs and of rejection-related interstitial edema and cellular infiltrates can be helpful.

Vanrenterghem and coworkers [19] found a high incidence of venous thromboembolism shortly after (several of them within days) cadaveric kidney transplantation in patients treated with cyclosporine, in contrast to those treated with azathioprine. Recent studies [20] have shown that impaired fibrinolysis, due mainly to excess plasminogen activator inhibitor (PAI-1), may also contribute to this imbalance in coagulation and anticoagulation during cyclosporine treatment.

0 0

Post a comment